Background info: Benzodiazepines are GABA-A receptor agonists. They are well known to downregulate GABA receptors. Allopregnanolone functions in exactly the same way, it is a GABA-A receptor agonist, only far more potent.
Proposed Theory: We know for a fact Allopregnanolone concentrations are changed by Finasteride. This is only logical, because Allopregnanolone requires 5-alpha-reductase in its synthesis. I believe that the spike in Allopregnanolone following discontinuation of Finasteride, and then the subsequent collapse in Allopregnanolone levels when our hormones collapsed a week later caused the exact same GABA-A receptor condition as Benzodiazepine withdrawal syndrome.
Selected Symptoms of Benzodiazepine Withdrawal Syndrome
Particularly, people complain of Hypnic Jerks (being shot awake because of some muscle jerk in your body), some say frequent urination, waking up at 3-5 am every night, particularly 4 am is mentioned often (this is exactly when I wake up every night).
Things don’t feel “Real”
Pressure in Head
This one blew my mind, as I have been suffering with head pressure, particularly when I first quit the drug. It was unbearable really. (They are blaming glutamate for this due to GABA receptor downregulation).
On the positive side, they claim everyone recovers from the condition (this is under the assumption our Allopregnenalone levels have returned to a normal level). They also mention that side effects can rollercoaster, and just because you have been feeling well does not mean they won’t return, but the claim is that overall direction for side effect related problems is towards BETTER POSITIVE DIRECTION. This is very good news for me, and it exactly explains my current condition. I was doing very well with sleep and mental side effects for a while, and then I gradually began to feel worse and worse, and now I am hoping I am on a positive upswing.
Very importantly though, you MUST NOT take any GABA-A receptor agonists anymore. Particularly, there is a thread posted by andyuk with a link to a post on longecity from a nutritionist. You MUST avoid the GABA agonists he mentions in that thread, and never, ever take any Benzodiazepines. I am looking into treatment options that might work to upgregulate the GABA receptor, and now that I know what the mental condition is, I have a great deal more information to check for people that have already recovered from this.
If you are currently taking a GABA-A receptor agonists, you SHOULD NOT quit them cold turkey. You can even have seizures from doing so. You must taper them off, and you can check into that on various forums.